Volume 70 - 2007 - Fasc.3 - Case reports
Drug-induced pulmonary toxicity in a patient treated with mesalazine and azathioprine for ulcerative colitis
We report a case of an 18-yr-old male with high-grade persis- tent fever, productive cough, malaise, diarrhea and associated abnormal findings on chest radiography. The patient suffered from ulcerative colitis receiving mesalazine and azathioprine.
After a further and scrutinized work-up the diagnosis of drug-induced pulmonary toxicity was made. His condition was improved after discontinuing both drugs and the administration of corticosteroids.
This is a rarely reported case of eosinophilic pneumonia. Although it has not been reported previously, the possibility of mesalazine and azathioprine synergism cannot be excluded. The clinical, aetiological, diagnostic and therapeutic aspects of the disease are discussed demonstrating the paramount importance of bronchoalveolar lavage in the diagnosis of this disorder. One should be aware of this entity in patients with inflammatory bowel disease. (Acta gastroenterol. belg., 2007, 70, 290-292).
Severe hepatitis with prolonged cholestasis and bile duct injury due the long- term use of ornidazole
Nitroimidazole derivatives are commonly used in the treatment of protozoal and anaerobic infections, and reports of their hepato- toxicity are rare. We report a case of severe hepatitis due to the long-term (8 weeks) use of ornidazole. A 27-year-old woman pre- sented for evaluation of elevated serum transaminase and total bilirubin levels. Liver biopsy revealed portal inflammation, hepa- tocellular and canalicular cholestasis, porto-portal and porto- central bridging fibrosis, and a tendency to form nodules. No aetiological factors associated with chronic liver disease were iden- tified. The abdominal ultrasonographic findings were compatible with chronic liver disease. We therefore made the diagnosis of severe hepatitis resulting from the long-term use of ornidazole. We conclude that nitroimidazole derivatives may lead to serious liver damage, especially in female patients. (Acta gastroenterol. belg., 2007, 70, 293-295).
Cytomegalovirus-associated protein losing gastropathy in an immunocompetent adult : a case report
Cytomegalovirus infection of the gastro-intestinal tract is fre- quent and may be serious in the immunocompromised patient. We report a case of cytomegalovirus infection in an immunocompe- tent young man who presented total food intolerance, pleural effu- sion and oedema as the result of severe protein losing hypertrophic gastropathy. Hypertrophic gastropathy with severe mucosal pro- tein loss has been described in Menetrier's disease, a condition of unknown cause which involves foveolar hyperplasia of the gastric mucosa. Related hypoalbuminemia is responsible for a clinical pic- ture of diffuse edema. In adults, the natural course of the disease is marked by a chronic course and carries a bad prognosis. In our case, the disease ran a protracted disabling course, likely short- ened by ganciclovir therapy, followed by slow clinical, endoscopic and biochemical resolution after several months course. (Acta gastroenterol. belg., 2007, 70, 296-299).
Cystic fibrosis presenting as diabetes insipidus unresponsive to desmopressin
The diagnosis of cystic fibrosis (CF) can be confusing when only a part of the typical symptoms is present. In children, CF is usual- ly suspected when dealing with chronic pulmonary symptoms (chronic productive cough, recurrent pneumonia or bronchiolitis). The pediatric gastroenterologist will exclude CF in all children with a meconium ileus, rectal prolaps or a poor weight gain. Atypical CF symptoms are hypochloremic alkalosis, recurrent pancreatitis and increased appetite to compensate for the pancre- atic insufficiency. This case report shows how a diagnosis can be delayed when you are mislead by atypical symptoms. It shows the importance of looking in napkins and argues for the inclusion of CF in the differential diagnosis of polyuria in infants. (Acta gastro- enterol. belg., 2007, 70, 300-301).
Azathioprine induced colitis : a case report and review of the literature
We report a case of an allergic hypersensitivity reaction on azathioprine presenting with colitis. Allergic reactions on azathio- prine are common in patient with inflammatory bowel disease. The clinic of the allergic reaction on azathioprine in our patient was atypical in the way it mimicked an acute exacerbation of inflammatory bowel disease. The pathogenesis of the allergic reac- tion is still unclear. Although re-challenge can be life-threatening and should always be done with precautions, it may definitively proof the causal association with the drug and decide for definitive cessation In allergic reactions there is no link with TPMT activity but other genetically predispositions are proposed. (Acta gastro- enterol. belg., 2007, 70, 302-305).